Wyoming, 2017

Winter Weather in Wyoming, March 6, 2017

March 6, 2017 · NWS CYS · 4 events in 2 counties and zones

Strong westerly upslope winds behind a cold front produced moderate snowfall over the Snowy and Sierra Madre mountains. Sustained winds of 30 to 40 mph with gusts to 55 mph created half mile visibilities in blowing snow.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong westerly upslope winds behind a cold front produced moderate snowfall over the Snowy and Sierra Madre mountains. Sustained winds of 30 to 40 mph with gusts to 55 mph created half mile visibilities in blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 5, 10:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 5, 10:50 PM MST, 1 hour 10 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Cheyenne WY
1050 PM MST Sun Mar 5 2017

.SHORT TERM...(Tonight - Tuesday Night)
Issued at 202 PM MST Sun Mar 5 2017

A very active weather pattern is expected across southeast Wyoming
and the western Nebraska Panhandle over the next couple of days. A
widespread and potentially significant high wind episode is likely
from late tonight through Tuesday as a vigorous/fast moving short-
wave sweeps across the central and northern Rockies, along with an
impressive cold front. Model guidance is in excellent agreement w/
a 985-990 mb surface low tracking across the WY and MT border from
late tonight through Monday afternoon. This pattern favors a wide-
spread high wind episode over most of the CWA as low-lvl gradients
will be impressive. H85 CAG-CPR gradients climb above our critical
thresholds near 60 meters by 06z, and climb to 85 meters by 12z on
Monday morning. The GFS shows a CAG-CPR gradient of 105-110 meters
at 12z! Combine this with a GJT-CYS pressure gradient of 15-16 mbs
at the same time. Winds aloft are not progged to be all that high,
barely peaking above 50 knots overnight. However, low-lvl gradient
numbers like these lead to high confidence in very strong winds in
areas west of the Laramie Range, not just ARL. If winds aloft come
in any stronger, we may be looking at potential for 80-90 MPH wind
gusts at Arlington overnight and early Monday. By 09z, models show
the initial bora surge spreading into the I-25 corridor w/ low-lvl
cold advection contributing to deep mixing as winds aloft increase
to 50-70 knots at H75. Forecast soundings also show impressive low
level omega which will only help the case for significant wind. In
house probability numbers for 50+ knot wind gusts are very high in
the 09z to 21z time frame. This subsidence and swath of strong low
level flow extends well east into the Nebraska Panhandle, so there
is little doubt that this will affect our entire CWA. MOS guidance
wind speeds from both the MAV/MET exceed 40 kts for many sites. We
do not see this often. A High Wind Warning has been issued for the
entire CWA outside of the mountains; starting at 06z west of I-25,
09z along/E of I-25 in southeast Wyoming, and 15z for zones in the
western Nebraska Panhandle. A lull in strong winds should occur on
Monday night with the loss of mixing, but a secondary piece of mid
level energy will yield another around of strong winds from early-
Tuesday morning through the late afternoon. Our High Wind Warnings
cover this threat as well.

There are some snow concerns with this system as well, mainly west
of the Laramie Range. A system this strong will contribute to some
intense snow showers overnight, so would not be surprised if areas
along/south of I-80 in Carbon county end up w/ 1-3 inches. This is
not much, but is a big deal when combined with wind gusts expected
to exceed 60 MPH. A lower confidence forecast for 1 to 3 inch snow
amounts exists in Converse and Niobrara counties, but we will most
likely have some issues there as well. On a side note, cloud cover
and precipitation leads to lower confidence for strong wind on Mon
morning/afternoon across east central WY and the northern Nebraska
Panhandle. However, believe snow activity will likely aid in down-
ward momentum transfer of stronger flow aloft. Given the threat of
significant blowing snow, we issued a Winter Wx Advisory for areas
along/S of I-80, mainly in Carbon county. Later shifts will likely
need to monitor east central Wyoming for the frontogenesis band on
Monday morning.

.LONG TERM...(Wednesday through Sunday)
Issued at 202 PM MST Sun Mar 5 2017

Warmer and breezy conditions expected for Weds through Friday
under zonal upper flow. Could be some periodic stronger winds
in the wind-prone areas as any weak impulses act to increase
the pressure gradient as they pass by. By late Friday some rain
and snow showers may reach the western parts of the CWA ahead of a
somewhat stronger impulse and increased moisture. Saturday and
Sunday looking cooler and a little unsettled with widely
scattered rain and snow showers continuing in moist westerly upper
flow. A cool front should sink down the high plains Saturday then
retreat back east Sunday with only minor cooling.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1050 PM MST Sun Mar 5 2017

VFR conditions will prevail tonight through Monday east of the
Laramie Range. West to southwest winds increase to 25-35 kt with
gusts to 50 kt across Carbon County with a cold frontal passage.
There will be occasional MVFR-IFR cigs/vis in snow showers along and
behind the front, including KRWL and KLAR. Light snow will spread
northeast into eastern WY and northern NE panhandle, including KDGW,
KCDR and KAIA Monday morning. Widespread high winds with gusts 45-55
kt will occur Monday. The mountains will be obscured in snow and
blowing snow tonight and Monday.

&&

.FIRE WEATHER...
Issued at 309 AM MST Sun Mar 5 2017

Minimum humidity values will fall to 15-20 percent from Cheyenne to
Sidney this afternoon.  South to southwest wind gusts will mostly be
below 20 mph.  Much colder temperatures along with very windy
conditions will spread across the region on Monday.  An elevated
fire weather threat will exist over the southern Nebraska Panhandle
on Monday afternoon as humidity values fall to 15-20 percent and
winds gust to around 60 mph.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 11 PM this evening to 5 PM MST Tuesday
     for WYZ105-106-109>111-113-115>117.

     High Wind Warning until 5 PM MST Tuesday for WYZ104.

     High Wind Warning from 2 AM Monday to 5 PM MST Tuesday for
     WYZ101-102-107-108-118-119.

     Winter Weather Advisory from 11 PM this evening to 11 AM MST
     Monday for WYZ109>111-113.

     Winter Weather Advisory from 11 PM this evening to 5 PM MST
     Monday for WYZ112-114.

NE...High Wind Warning from 8 AM Monday to 5 PM MST Tuesday for
     NEZ002-003-019>021-054-055-095-096.

&&

SHORT TERM...CLH
LONG TERM...RE
AVIATION...MAJ
FIRE WEATHER...ZF
FXUS65 KCYS 052034
AFDCYS

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
234 PM MDT FRI JUN 5 2015

.SHORT TERM...(TONIGHT)
ISSUED AT 210 PM MDT FRI JUN 5 2015

THE MAIN CONCERNS LATE THIS AFTERNOON AND EVENING IS THE THREAT OF
SEVERE THUNDERSTORMS ALONG WITH THE POTENTIAL FOR FLASH FLOODING.
FORTUNATELY THE ATMOSPHERE OVER MUCH OF THE CWA STABILIZED
FOLLOWING MORNING SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A
QUICK MOVING SHORTWAVE. IT WILL TAKE A FEW HOURS FOR THE BOUNDARY
LAYER TO DESTABILIZE BUT EXPECTING THUNDERSTORMS TO REDEVELOP LATE
THIS AFTERNOON. THE MODELS CONTINUE TO STRUGGLE SHOWING WHERE AND
WHEN STORMS WILL OR WILL NOT DEVELOP. MOST LIKELY THUNDERSTORMS
WILL DEVELOP ALONG THE LARAMIE THE LARAMIE RANGE LATE AFTERNOON
AND THEN SHOULD PUSH NORTHEAST INTO THE PLAINS DURING THE EVENING.
SHOULD ANY THUNDERSTORM BECOME STATIONARY OR BACK BUILD...FLASH
FLOODING THREAT WILL INCREASE...SUCH AS OCCURRED YESTERDAY. THE
FLOW ALOFT IS SOMEWHAT STRONGER...SO MOST LIKELY STORMS WILL NOT
REMAIN STATIONARY BUT COULD STILL SEE A FEW TRAINING THUNDERSTORMS.
MOST SHOWER AND THUNDERSTORM ACTIVITY WILL END BY MIDNIGHT BUT A
FEW THUNDERSTORMS MAY LINGER INTO THE OVERNIGHT.

.LONG TERM...(SATURDAY THROUGH FRIDAY)
ISSUED AT 210 PM MDT FRI JUN 5 2015

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 210 PM MDT FRI JUN 5 2015

&&

.FIRE WEATHER...
ISSUED AT 210 PM MDT FRI JUN 5 2015

A BRIEF BREAK FROM THE WET PATTERN EARLY NEXT WEEK THEN CHANCES FOR
SHOWERS AND THUNDERSTORMS AGAIN BE MID NEXT WEEK. NO FIRE WEATHER
CONCERNS AT THIS TIME.

&&

.HYDROLOGY...
ISSUED AT 210 PM MDT FRI JUN 5 2015

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR WYZ101>103-
     105>108-115>119.

NE...NONE.

&&

SHORT TERM...SML
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...SML
HYDROLOGY...ZF
Hazardous weather outlook, Mar 5, 7:06 PM MST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
706 PM MST Sun Mar 5 2017

WYZ101>119-070215-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
706 PM MST Sun Mar 5 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Very windy conditions will impact portions of southeast Wyoming
tonight. Wind gusts to 65 mph are likely for the wind prone areas
near Arlington, Bordeaux, Buford and Vedauwoo. High Wind Warnings
are in effect beginning late this evening.

Light to moderate snow will develop tonight west of the Laramie
Range, especially above 7000 feet. Winter Weather Advisories are
in effect beginning late this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Widespread high winds will impact much of southeast Wyoming Monday
through Tuesday. Gusts of 65 to 75 mph are likely, especially for
the wind prone areas. High Wind Warnings are in effect through
Tuesday afternoon.

Periods of snow will continue along and west of the Laramie Range,
as well as eastern Wyoming. Total accumulations will range from 1
to 3 inches lower elevations, to 4 to 8 inches for the Snowy and
Sierra Madre ranges. Winter Weather Advisories are in effect through
Monday afternoon for much of Carbon County.

Periods of strong winds will persist Wednesday through Friday for
the wind prone areas.

.Spotter information statement...

Spotter activation will not required tonight. Spotters are asked
to relay reports of high winds to the National Weather Service at
Cheyenne.

NEZ002-003-019>021-054-055-095-096-070215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
706 PM MST Sun Mar 5 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Light snow will develop across the northern Nebraska panhandle
Monday morning and continue into the afternoon. Accumulations will
average less than an inch.

Widespread high winds will impact much of the Nebraska panhandle
Monday through Tuesday, mainly during the daytime hours. Gusts of
55 to 65 mph are likely. High Wind Warnings are in effect from
Monday morning through Tuesday afternoon.

.Spotter information statement...

Spotter activation will not required tonight.

In the hours before

Local storm report, Mar 5, 8:08 PM MST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
808 PM MST SUN MAR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND GST 3 NW ELK MOUNTAIN       41.72N 106.45W
03/05/2017  M60.00 MPH       CARBON             WY   AWOS

            SUSTAINED WIND 46 MPH.

&&

DDEAL
Local storm report, Mar 5, 9:12 PM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
912 PM MST SUN MAR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     NON-TSTM WND GST 3 E SINCLAIR            41.78N 107.06W
03/05/2017  E65 MPH          CARBON             WY   MESONET

            THIS IS UPR279 BENTN2.

&&

DDEAL
Local storm report, Mar 5, 11:01 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1101 PM MST SUN MAR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     NON-TSTM WND GST DIXON                   41.03N 107.53W
03/05/2017  M58 MPH          CARBON             WY   AWOS

            SUSTAINED 46 MPH.

&&

MJAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Snowy Range

When
March 6, 12:00 AM MST to 5:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10500 ft) estimated nine inches of snow.

Winter Weather, Sierra Madre Range

When
March 6, 12:00 AM MST to 5:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Sandstone Ranger Station SNOTEL site (elevation 8150 ft) estimated six inches of snow.

Winter Weather, Sierra Madre Range

When
March 6, 12:00 AM MST to 5:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Old Battle SNOTEL site (elevation 10000 ft) estimated 10.5 inches of snow.

Winter Weather, Sierra Madre Range

When
March 6, 12:00 AM MST to 5:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Little Snake River SNOTEL site (elevation 8915 ft) estimated six inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689818, 689819, 689820, 689821.